Alert archive / South Carolina / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 209, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 22, 2006, 4:14 PM EDT for Aiken County, South Carolina. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2006, 4:14 PM EDT (20:14 UTC)
- Expired
- Jul 22, 2006, 5:00 PM EDT
- In force
- 46 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Aiken County, SC
The radar
The Columbia radar (KCAE), 66 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 4:30 PM EDT | TSTM WND DMG | Aiken, SC | TREES DOWN IN AIKEN |
| Jul 22, 5:05 PM EDT | TSTM WND DMG | Aiken, SC | TREES AND POWERLINES DOWN IN AIKEN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.2 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1867 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 639 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -67 m²/s²
- 0-3 km storm-relative helicity
- -18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 222014
SVRCAE
SCC003-222100-
/O.NEW.KCAE.SV.W.0209.060722T2014Z-060722T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
414 PM EDT SAT JUL 22 2006
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
AIKEN COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 500 PM EDT
* AT 409 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
GLOVERVILLE...OR ABOUT 6 MILES NORTHWEST OF AIKEN...AND MOVING EAST
AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
AREAS OF THE INDICATED COUNTY.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 800, 7
7 5, 7 1 9 9.
LAT...LON 3351 8167 3349 8170 3349 8175 3347 8178
3345 8187 3364 8186 3380 8155 3379 8151
3361 8135
$$
TTHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:54 PM EDT, 1 hour 20 minutes earlier.
Area forecast discussion, Jul 22, 2:54 PM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 254 PM EDT SAT JUL 22 2006 .SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)... SURFACE BOUNDARY CURRENTLY SITUATED FROM SOUTHWEST PENNSYLVANIA THROUGH EASTERN KENTUCKY INTO NORTHERN ALABAMA. REGIONAL RADAR SHOWING SOME CONVECTION DEVELOPING DEVELOPING ACROSS SOUTHEAST GEORGIA...AND A LINE DEVELOPING JUST WEST OF CHS. UPPER TROUGH EXTENDING FROM THE GREAT LAKES THROUGH THE OHIO VALLEY WILL SWING EAST INTO NEW ENGLAND AND THE MID ATLANTIC LATER TONIGHT AND SUNDAY...WHICH WILL PUSH THE FRONTAL BOUNDARY INTO THE AREA. HAVE DECIDED TO BUMP UP POPS TO LOW LIKELY OVERNIGHT AND CONTINUE THEM INTO SUNDAY WITH THE BOUNDARY APPROACHING AND SHORTWAVE ENERGY NEARBY. MODEST INSTABILITY SHOULD ALLOW CONVECTIVE ACTIVITY TO LINGER INTO THE OVERNIGHT HOURS...HOWEVER THERE IS A POTENTIAL FLY IN THE OINTMENT FOR TONIGHT. THE EXPANDING CONVECTION ACROSS ALABAMA INTO GEORGIA COULD ROB SOME OF THE MOISTURE FROM THE SOUTHWESTERLY FLOW. THE FRONTAL BOUNDARY REMAINS IN THE VICINITY FOR MONDAY AND THEN BASICALLY DISSOLVES BY MID WEEK. WILL KEEP CHANCE POPS RUNNING FOR MONDAY AND TUESDAY WITH DEEP ATMOSPHERIC MOISTURE IN PLACE. TEMPERATURES WILL RUN AT OR BELOW NORMAL DURING THIS PERIOD WITH PLENTY OF MOISTURE IN PLACE. STAYED PRETTY CLOSE TO GUIDANCE NUMBERS WHICH WERE CLUSTERED. && .LONG TERM (WEDNESDAY THROUGH SATURDAY)... UPPER PATTERN REFLECTS WEAK TROUGH ALOFT AND NEAR THE SURFACE FOR MUCH OF NEXT WEEK. THIS PATTERN COMBINED WITH PLENTY OF DEEP MOISTURE WILL PROVIDE DIURNALLY DRIVEN CONVECTIVE ACTIVITY DURING THE EXTENDED PERIOD. WILL KEEP CHANCE POPS THROUGHOUT DURING THE PERIOD...WHILE TEMPERATURES WILL REMAIN IN THE UPPER 80S TO LOWER 90S. && .AVIATION... MAINLY VFR CONDITIONS BUT ATMOSPHERE UNSTABLE THIS AFTERNOON AND EVENING WITH LIS -5/-6 AND CAPES 2000-3000. SEA BREEZE HAS FORMED ALL THE WAY FROM SOUTHWEST GEORGIA INTO SOUTHEAST SOUTH CAROLINA AND THUNDERSTORMS HAVE DEVELOPED ALONG THIS FEATURE. THIS MAY LIMIT CONVECTION OVER THE CAE CWA BUT BRIEF MVFR-IFR CONDITIONS POSSIBLE IN SHOWERS AND FEW THUNDERSTORMS STILL POSSIBLE. THUNDERSTORM ACTIVITY STILL WELL WEST AND SOUTH OF THE AREA AT 18Z. WEAK SHORT WAVE MOVING OVER AREA LATE TONIGHT A GOOD CHANCE OF SHOWERS AND A FEW THUNDERSTORMS. STILL A POSSIBILITY OF SEVERE STORMS BUT POTENTIAL APPEARS TO HAVE DIMINISHED OVER THE EARLY AFTERNOON HOURS. OTHERWISE...BOUNDARY LAYER WINDS LATE TONIGHT AND SUNDAY MORNING LOOK LIKE THEY WILL BE STRONG ENOUGH TO INHIBIT THE DEVELOPMENT OF MUCH FOG NEAR SUNRISE SUNDAY. && .PREVIOUS DISCUSSION... (ISSUED 328 AM EDT SAT JUL 22 2006) SHORT TERM (TODAY THROUGH SUNDAY NIGHT)... STRONG UPPER RIDGE CENTERED OVER THE WESTERN US...WITH RIDGE AXIS STILL EXTENDING EASTWARD INTO THE SE US. CONVECTION HAS BEEN FLARING UP OVER THE UPSTATE AND NE GA OVER THE PAST COUPLE OF HOURS...APPEARS TO BE THE RESULT OF BOUNDARY COLLISIONS. OTHER ISOLATED ACTIVITY POPPING UP ACROSS THE CENTRAL FA. WITH RIDGE AXIS STILL EXTENDING ROUGHLY ACROSS OUR CENTRAL FA...AND WITH DIURNAL TREND TOWARDS MORE STABILITY...WILL EXPECT SCATTERED CONVECTION TO AFFECT PRIMARILY THE NORTHERN HALF OF OUR FA THIS MORNING. THE RIDGE WEST/TROUGH EAST UPPER PATTERN TO AMPLIFY FOR TODAY/SUNDAY... THOUGH STRONGEST UPPER ENERGY TO REMAIN TO OUR NORTH. FRONTAL BOUNDARY STILL ON COURSE TO MOVE IN LATE TODAY/TONIGHT...AND STALL OVER THE REGION SUNDAY. THIS ALONG WITH INCREASED ATMOSPHERIC MOISTURE TO RESULT IN INCREASED PRECIP CHANCES. LONG TERM (MONDAY THROUGH FRIDAY)... MADE NO CHANGES. FRONTAL BOUNDARY MAY STILL BE STALLED OVER THE REGION MONDAY. UPPER PATTERN TO DEAMPLIFY...WITH WEAK TROFINESS REMAINING OVER THE EAST INTO MID WEEK. APPEARANCE OF BERMUDA RIDGE TRYING TO BUILD WESTWARD BY LATE WEEK. AVIATION... EXPECT MAINLY VFR CONDITIONS. THE LOW-LEVEL JET SHOULD LIMIT FOG DEVELOPMENT EARLY THIS MORNING. LINGERING UPPER-LEVEL RIDGING SHOULD LIMIT THUNDERSTORM COVERAGE EARLY IN THE TAF PERIOD. EXPECT COVERAGE WILL INCREASE LATER IN THE PERIOD ASSOCIATED WITH STRONG HEATING AND CONVERGENCE ASSOCIATED WITH THE APPROACHING FRONT. HAVE NOT EXPLICITLY FORECASTED THUNDERSTORMS AT THE TERMINALS AT THIS TIME BECAUSE OF TIMING UNCERTAINTY. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && HC/HC/TTH
Hazardous weather outlook, Jul 22, 5:13 AM EDT, 11 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 513 AM EDT SAT JUL 22 2006 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-230913- AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC- CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC- LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA- NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC- SUMTER SC- 513 AM EDT SAT JUL 22 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TODAY AND TONIGHT A FRONTAL SYSTEM MOVING INTO THE REGION PLUS STRONG HEATING AND HIGH MOISTURE WILL LEAD TO SCATTERED THUNDERSTORMS TODAY AND TONIGHT. A FEW OF THE THUNDERSTORMS MAY BECOME SEVERE WITH WIND GUSTS AROUND 60 MPH. THE SEVERE WEATHER THREAT WILL BE MAINLY LATE THIS AFTERNOON AND THIS EVENING. HEAVIER RAINFALL AMOUNTS WILL ALSO OCCUR WITH SOME OF THE THUNDERSTORMS...WITH PONDING OF WATER IN POOR-DRAINAGE AREAS. SEVERE THUNDERSTORM AND FLOOD WATCHES OR WARNINGS MAY BE NEEDED LATER TODAY OR TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... EMERGENCY MANAGEMENT AND SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR TONIGHT.
In the hours before
Local storm report, Jul 22, 10:43 AM EDT, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1043 AM EDT SAT JUL 22 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM DOWNBURST 6 SE EUTAWVILLE 33.34N 80.27W
07/21/2006 ORANGEBURG SC NWS STORM SURVEY
1 MOBILE HOME OVERTURNED. HALF ROOF TORN OFF...2 OTHER
MOBILE HOMES DAMAGED. LOCATION...ADDIAS ROAD. ROOF
SHINGLES OFF 1 HOME...PORCH DAMAGE ON OTHER HOME. MANY
TREES DOWN. PATH WAS 1 TO 1.5 MILES WIDE. ESTMTD 75 MPH.
&&Special weather statement, Jul 22, 3:20 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 320 PM EDT SAT JUL 22 2006 GAZ063>065-077-SCZ025-030-035-036-041-222015- AIKEN-BAMBERG-BARNWELL-BURKE-COLUMBIA-EDGEFIELD-MCDUFFIE-ORANGEBURG- RICHMOND- 320 PM EDT SAT JUL 22 2006 ...STRONG THUNDERSTORMS WILL IMPACT BURKE COUNTY...RICHMOND COUNTY... MCDUFFIE COUNTY...COLUMBIA COUNTY...EDGEFIELD COUNTY...AIKEN COUNTY...ORANGEBURG COUNTY...BARNWELL COUNTY AND BAMBERG COUNTY THROUGH 415 PM EDT... AT 320 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS DEVELOPING IN RICHMOND...BURKE AND AIKEN COUNTIES. THESE STORMS WERE MOVING EAST 10 TO 15 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND MARTINEZ...KEYSVILLE...HEPHZIBAH...GROVETOWN...FORT GORDON...EVANS ...WAYNESBORO AND THE AUGUSTA AREA THROUGH 415 PM EDT. THESE STORMS MAY PRODUCE SURFACE WINDS OF 35 TO 45 MPH AND EXCESSIVE LIGHTNING. MOVE INSIDE IF STORMS APPROACH YOUR LOCATION. TTH
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 3:31 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg | 44 min |
| Jul 22, 3:36 PM EDT | Severe Thunderstorm Warning | CAE | Orangeburg | 39 min |
| Jul 22, 4:02 PM EDT | Severe Thunderstorm Warning | CAE | Orangeburg | 43 min |
| Jul 22, 4:19 PM EDT | Severe Thunderstorm Warning | CAE | Lee, Sumter | 26 min |
| Jul 22, 4:21 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Orangeburg | 24 min |
| Jul 22, 4:25 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Sumter | 35 min |
| Jul 22, 4:41 PM EDT | Severe Thunderstorm Warning | CAE | Barnwell | 49 min |
| Jul 22, 4:51 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 39 min |
| Jul 22, 4:55 PM EDT | Severe Thunderstorm Warning | CAE | Orangeburg | 50 min |
| Jul 22, 4:59 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon | 46 min |
| Jul 22, 5:09 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon | 36 min |
| Jul 22, 5:19 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun | 26 min |
| Jul 22, 5:25 PM EDT | Severe Thunderstorm Warning | CAE | Barnwell | 50 min |
| Jul 22, 5:37 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Orangeburg | 23 min |
| Jul 22, 5:45 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon | 45 min |
| Jul 22, 5:56 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell | 49 min |
| Jul 22, 6:10 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Orangeburg | 50 min |
| Jul 22, 6:23 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Orangeburg | 52 min |
| Jul 22, 6:44 PM EDT | Severe Thunderstorm Warning | CAE | Orangeburg | 31 min |
| Jul 22, 7:50 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 40 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.